Alert archive / New York / River Flood Warnings in 2008

River Flood Warning 15, NWS Buffalo, NY

March 20, 2008Genesee County, Monroe County, New York

NWS Buffalo, NY issued this river flood warning at Mar 20, 2008, 7:45 PM EDT for Genesee County, Monroe County, New York. It took effect at Mar 20, 2008, 8:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 7:45 PM EDT (23:45 UTC)
In effect from
Mar 20, 2008, 8:00 PM EDT
Expired
Mar 21, 2008, 1:52 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY
Flood severity
Minor

Counties Genesee County, NY, Monroe County, NY

The radar

The Buffalo radar (KBUF), 68 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Creek at Churchville (CHRN6). The gauge peaked at 6.00 ft at Mar 20, 2008, 10:00 PM EDT.

actionminormoderatemajor46803/2003/2103/22
Action stage
5 ft
Minor stage
6 ft
Moderate stage
7 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04231000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS41 KBUF 202345
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
745 PM EDT THU MAR 20 2008

...THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN NEW YORK...

  BLACK CREEK AT CHURCHVILLE

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...

NYC037-055-210545-
/O.NEW.KBUF.FL.W.0015.080321T0000Z-080322T0300Z/
/CHRN6.1.ER.080321T0000Z.080321T1200Z.080321T2100Z.NO/
745 PM EDT THU MAR 20 2008

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACK CREEK AT CHURCHVILLE.
* UNTIL FRIDAY EVENING.
* AT 7 PM THURSDAY THE STAGE WAS 5.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 6.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS EVENING AND CONTINUE TO 
  RISE TO NEAR 6.2 FEET BY TOMORROW MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY TOMORROW AFTERNOON.
* IMPACT...AT 6.0 FEET...FLOOD STAGE...MINOR FLOOD...MORE WIDESPREAD 
  AGRICULTURAL LAND FLOODING, SOME BACKYARD AND BASEMENT FLOODING 
  CHURCHVILLE TO CHILI BUT MINIMAL DAMAGES.

$$
1 follow-up statement
000 
WGUS81 KBUF 210552
FLSBUF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
152 AM EDT FRI MAR 21 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN NEW 
YORK...


  BLACK CREEK AT CHURCHVILLE



NYC037-055-210622-
/O.CAN.KBUF.FL.W.0015.000000T0000Z-080322T0300Z/
/CHRN6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
152 AM EDT FRI MAR 21 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK CREEK AT CHURCHVILLE.
* AT 130 AM FRIDAY THE STAGE WAS 5.97 FEET. 
* FLOOD STAGE IS 6.0 FEET.
* FORECAST...THE RIVER CRESTED AT 6.0 FEET.  THE 
  RIVER WILL CONTINUE TO FALL TO 5.5 FEET BY TOMORROW MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Mar 20, 3:13 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Mar 20, 3:13 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
313 PM EDT THU MAR 20 2008

.SYNOPSIS...
LOW PRESSURE OVER THE GULF OF MAINE WILL LIFT OUT ACROSS THE
CANADIAN MARITIMES TONIGHT...WHILE HIGH PRESSURE BUILDS ACROSS THE
CENTRAL GREAT LAKES. THIS WILL RESULT IN A CONTINUED NORTHWEST FLOW
OF COLD AIR ACROSS THE AREA THROUGH FRIDAY MORNING...ALONG WITH
SCATTERED SNOW SHOWERS AND SOME LAKE EFFECT SNOW SOUTHEAST OF LAKE
ONTARIO. THEREAFTER...THE AREA OF HIGH PRESSURE WILL DRIFT EAST AND
BRING FAIR BUT COLDER THAN NORMAL WEATHER FOR THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
A MODERATELY STRONG SHORTWAVE TROUGH IS NOW IN THE PROCESS OF
DROPPING SOUTHEAST ACROSS THE AREA ALONG WITH A SURGE OF COLDER AIR
ALOFT...WHICH SHOULD RESULT IN 850 MB/500 MB TEMPERATURES FALLING TO
AROUND -12C/-32C RESPECTIVELY BY LATE AFTERNOON. COMBINED WITH THE
DESTABILIZING EFFECTS FROM THE STRONG LATE MARCH SUN...THIS HAS
RESULTED IN SCATTERED SNOW SHOWERS BECOMING COMMONPLACE ACROSS THE
AREA EARLY THIS AFTERNOON...WHICH IS RIGHT IN LINE WITH OUR PREVIOUS
FORECAST THINKING. WHILE WE DO NOT EXPECT MUCH IN THE WAY OF
ACCUMULATION ASSOCIATED WITH THIS ACTIVITY GIVEN THE MARGINAL
BOUNDARY LAYER TEMPS AND DIURNAL INFLUENCES...THE SNOW SHOWERS
SHOULD CONTINUE INTO THE  LATE AFTERNOON AND EARLY EVENING
HOURS...BEFORE WANING WITH THE LOSS OF DAYTIME HEATING AND
DIURNALLY-DRIVEN INSTABILITY. WILL THUS MAINTAIN CURRENT CHANCE POPS
FROM CONTINUITY TO COVER THIS ACTIVITY.

ASIDE FROM THAT...THE MAIN FORECAST ISSUE IN THE NEAR TERM IS THE
LAKE EFFECT SNOW POTENTIAL SOUTHEAST OF LAKE ONTARIO FROM LATE THIS
AFTERNOON THROUGH FRIDAY MORNING. MODEL PLAN VIEWS AND NAM12 BUFKIT
DATA CONTINUE TO SHOW FAVORABLE THERMODYNAMICS AFTER NIGHTFALL...
WITH 850 MB TEMPS OF -12C TO -14C ALLOWING FOR SUFFICIENT
INSTABILITY...A MODERATELY HIGH CAPPING INVERSION BETWEEN 8 AND 10
KFT...ALL IN CONJUNCTION WITH SUFFICIENT MOISTURE/LIFT AND A
FAIRLY DEEP DENDRITIC SNOW GROWTH ZONE BELOW THE INVERSION. IN
ADDITION...THE FLOW WILL BE FAIRLY WELL-ALIGNED OUT OF THE
WEST-NORTHWEST...THOUGH IT WILL BE A BIT ON THE STRONG SIDE AND WILL
HAVE A TENDENCY TO BECOME A BIT MORE SHEARED AS THE NIGHT
PROGRESSES. THESE LATTER TWO FACTORS THAT WOULD TEND TO PROMOTE MORE
OF A WEAKER MULTIBANDED LES EVENT RATHER THAN A SINGLE STRONG
BAND...AND WOULD TEND TO KEEP ANY ACTIVITY FROM GETTING TOO FAR OUT
OF HAND.

AFTER CONSIDERING ALL OF THE ABOVE FACTORS AND COORDINATION WITH
BGM...WILL BE HOISTING A LOW-END LAKE EFFECT SNOW ADVISORY FOR
WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES FOR TONIGHT INTO
FRIDAY MORNING...BASED MAINLY ON THE FAVORABLE INSTABILITY AND
THERMODYNAMICS. WHILE THE SHORT FETCH...MODERATELY STRONG FLOW...AND
INCREASING SHEAR LATER TONIGHT WILL BE INHIBITING FACTORS...I JUST
HAVE A HARD TIME TRUSTING A RELATIVELY WARM LAKE AT NIGHT GIVEN THE
FAVORABLE LAKE-INDUCED THERMODYNAMICS THAT WILL BE COMING INTO
PLAY...AND CAN EASILY SEE SOMEBODY PICKING UP 4+ INCHES IN 12 HOURS
WITHIN MORE PERSISTENT BANDS.

AS STATED ABOVE...THIS ACTIVITY WILL LIKELY PERSIST INTO FRIDAY
MORNING...THEN DIURNAL INFLUENCES SHOULD COMBINE WITH INCREASING
RIDGING/DRYING...WARMING ALOFT...AND A LOWERING CAP TO SQUELCH IT
DURING THE LATE MORNING AND EARLY AFTERNOON. OUTSIDE OF THE LAKE
EFFECT AREAS...SCATTERED SNOW SHOWERS WILL GRADUALLY DIE OUT LATER
TONIGHT INTO FRIDAY MORNING...PERSISTING THE LONGEST ACROSS THE
NORTH COUNTRY DUE TO THE UPSLOPE FLOW ACROSS THAT AREA. DRY BUT COLD
CONDITIONS ARE THEN EXPECTED FOR MID-LATE FRIDAY AFTERNOON AS THE
RIDGE TAKES HOLD.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE AFOREMENTIONED RIDGE WILL BECOME FURTHER ENTRENCHED ACROSS THE
AREA FRIDAY NIGHT AND SATURDAY...AND WILL HELP FORCE A PASSING
SHORTWAVE/ASSOCIATED WEAK SURFACE LOW TO PASS BY TO OUR SOUTH AND
WEST DURING THIS PERIOD...WITH DRY BUT STILL COLDER THAN NORMAL
WEATHER CONTINUING. ANOTHER SURGE OF COLDER AIR FOLLOWING THIS
SHORTWAVE WILL ARRIVE DURING SATURDAY NIGHT AND WILL SLOWLY DEEPEN
INTO SUNDAY...WITH 850 MB TEMPS AGAIN BECOMING COLD ENOUGH /-12C TO
-14C/ TO ALLOW FOR THE POSSIBILITY OF SOME LAKE EFFECT SOUTHEAST OF
LAKE ONTARIO. ACCORDINGLY...HAVE INSERTED LOW CHANCE POPS IN THIS
AREA FOR LATER SATURDAY NIGHT AND SUNDAY...IN CONTRAST TO THE
NAM/GFS WHICH APPEAR TO BE TOO DRY IN THIS AREA.

AS WAS THE CASE WITH ITS EARLIER 00Z/06Z RUNS...THE 12Z RUN OF THE
GFS CONTINUES TO INSIST ON A WEAK WAVE WORKING INTO THE WESTERN PART
OF THE STATE SUNDAY AFTERNOON...ALONG WITH SOME LIGHT PRECIP. AS
THIS LOOKS SUSPECT...AND DOES NOT HAVE SUPPORT FROM THE DRY 12Z
NAM...WILL CONTINUE TO KEEP THE REST OF THE AREA BELOW THE CHANCE
POP THRESHOLD FOR NOW...LATER SHIFTS CAN RE-ASSESS THIS POTENTIAL
WITH SUBSEQUENT MODEL RUNS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LATEST MEDIUM RANGE GUIDANCE CONTINUING TO SHOWING PERSISTENT
TROUGHINESS ACROSS THE NORTHEAST CONUS AND LOWER LAKES REGION AS
POLAR VORTEX SPINS OVER NORTHERN QUEBEC AT THE BEGINNING OF THE
PERIOD...WITH A GRADUAL TRANSITION TO A FLATTER FLOW ALOFT. THIS
WILL RESULT IN A COLDER THAN NORMAL START TO THE PERIOD...BUT WE
WILL HAVE SOME SIGNIFICANT WARMING WITH THE POTENTIAL FOR ABOVE
NORMAL TEMPERATURES BY THE END OF THE PERIOD.

FOR THE MOST PART...THIS PERIOD LOOKS TO BE RELATIVELY DRY. THOUGH
THERE WILL BE LOW CHANCES FOR PRECIPITATION ACROSS THE AREA
ASSOCIATED WITH WEAK EMBEDDED WAVE MOVING THROUGH THE FLOW ALOFT.
INDIVIDUAL TIMING OF THESE WAVE WILL BE TOUGH...BUT IT APPEARS THE
BEST CHANCE FOR PRECIPITATION WILL BE IN THE TUESDAY INTO WEDNESDAY
TIME FRAME WITH ASSOCIATED WARM AIR ADVECTION PATTERN.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A COLD WESTERLY FLOW BEHIND THE DEPARTING NEW ENGLAND LOW WILL
DOMINATE THE AREA THIS AFTERNOON AND FRIDAY. THE COMBINATION OF
DAYTIME HEATING THIS AFTERNOON AND COLD AIR ADVECTION ALOFT WILL
GENERATE INSTABILITY SNOW SHOWERS...AS A SERIES OF WEAK SHORT
WAVES SETTLE SOUTH ACROSS THE LOWER GREAT LAKES. FOR THE MAJORITY OF
THE AREA...CEILINGS WILL BE IN THE MVFR RANGE WITH VISIBILITIES
OCCASIONALLY LOWERING TO MVFR AND POSSIBLY DOWN TO IFR LEVELS IN
A HEAVIER SHOWER.

SURFACE WINDS SHOULD CONTINUE TO STRENGTHEN AS THE GRADIENT ACROSS
THE LOWER LAKES REGION TIGHTENS AS UPSTREAM RIDGE PUSHES EASTWARD
INTO THE WESTERN GREAT LAKES. SURFACE WIND GUSTS TO 30 KNOTS WILL BE
COMMON...ESPECIALLY BETWEEN 21Z AND 03Z.

COLDER AIR DEEPENING ACROSS THE AREA THIS EVENING AND TONIGHT WILL
GENERATE SOME LAKE EFFECT SNOW SOUTHEAST OF LAKE ONTARIO. THIS WILL
RESULT IN MVFR CONDITIONS...GENERALLY FROM ROCHESTER TO OSWEGO WITH
OCCASIONAL IFR CONDITIONS. OTHERWISE...EXPECT MAINLY VFR CONDITIONS
TO PREVAIL OUTSIDE OF THE LAKE EFFECT AREAS.

OUTLOOK...
FRIDAY...VFR AS HIGH PRESSURE RIDGES INTO GREAT LAKES.
SATURDAY...MAINLY VFR AS MOISTURE FROM LOW PRESSURE TRACKING TO OUR
SOUTH STAYS REMAINS SOUTH OF THE STATE.
SUNDAY...VFR WITH HIGH PRESSURE NOSING IN FROM THE CENTRAL LAKES.
MONDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS WITH A PASSING
TROUGH.

&&

.MARINE...
THE INCREASING PRESSURE GRADIENT BETWEEN LOW PRESSURE LIFTING OUT
INTO THE CANADIAN MARITIMES AND HIGH PRESSURE BUILDING SOUTH FROM
CENTRAL CANADA WILL RESULT IN MODERATELY STRONG WESTERLY WINDS ON
THE LOWER LAKES THROUGH FRIDAY. THEREFORE...SMALL CRAFT ADVISORIES
ARE IN EFFECT FOR THE SOUTHERN SHORES ON LAKE ONTARIO THROUGH THIS
PERIOD.

THE WINDS ON LAKE ONTARIO MAY OCCASIONALLY GUST UP TO GALE FORCE...
BUT THE LATEST BUFKIT MOMENTUM TRANSFER SCHEMES SUGGEST THAT THE
HIGHEST GUSTS WILL STAY BELOW 35 KNOTS MOST OF THE TIME. THUS...A
GALE WARNING WILL NOT BE ISSUED AT THIS TIME.

LAKE ERIE REMAINS ICE COVERED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY UNTIL 10 AM EDT FRIDAY FOR
     NYZ004>006.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT FRIDAY NIGHT FOR
         LOZ043-044.
         SMALL CRAFT ADVISORY UNTIL 7 PM EDT FRIDAY FOR LOZ042.
         SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT
         EDT FRIDAY NIGHT FOR LOZ045.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...JJR
LONG TERM...TMA
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Mar 20, 3:40 PM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
340 PM EDT THU MAR 20 2008

NYZ004>006-211945-
WAYNE-NORTHERN CAYUGA-OSWEGO-
340 PM EDT THU MAR 20 2008

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-007-008-010>014-019>021-085-211945-
NIAGARA-ORLEANS-MONROE-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
340 PM EDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-211945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
340 PM EDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:38 PM EDTLake Effect Snow AdvisoryBUFCayuga, Oswego, Wayne12 hr

Nearby

River Flood Warnings in New York, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.